Key Feature 4: Suspect and promptly treat reversible causes of arrhythmias (ex: hyperkalemia, digoxin toxicity, cocaine intoxication) before confirmation of the diagnosis.
Skill: Clinical Reasoning, Selectivity
Phase: Hypothesis generation, Treatment
As a family doctor in training who does not plan to work in an emergency department, I do not need to be an expert in the treatment of arrhythmias. What I do need to know, however, is how to respond in order to save someone from a potentially reversible life-threatening cause of such an arrhythmia. My first step is to follow the basic ACLS protocol that I have outlined in a previous blog post. Once these emergent protocols are under way and a patient is in the process of receiving life-sustaining electricity and/or medications to attempt restoration or maintenance of life, I need to identify and correct any potentially reversible etiologies for the life-threatening arrhythmia.
ACLS offers up a concise differential mnemonic to work through in this situation: the 5 H's and T's. They are outlined below, only very briefly, with succinct explanations of the problem, what to look for, and how to intervene to correct the problem if suspected.
Going through the management of each of these etiologies deserves a blog post unto itself. So I won't elaborate too much here. But I notice the general approach to treatment of hypo- or hyperkalemia isn't outlined, so to fill in this missing piece of info, interventions to address these issues include:
To raise serum potassium, give a rapid but controlled infusion of potassium.
To reduce serum potassium, options include:
Super basic, but a place to start.